Journal of Mathematical Biology

, Volume 36, Issue 2, pp 201–226

The effect of periodic habitat fluctuations on a nonlinear insect population model

  • Shandelle M. Henson
  • J. M. Cushing

DOI: 10.1007/s002850050098

Cite this article as:
Henson, S. & Cushing, J. J Math Biol (1997) 36: 201. doi:10.1007/s002850050098

Abstract.

 Laboratory data show that populations of flour beetles (Tribolium), when grown in a periodically fluctuating volume of flour, can exhibit significant increases in numbers above those attained when grown in a constant volume (of the same average). To analyze and explain this phenomenon a discrete stage-structured model of Tribolium dynamics with periodic environmental forcing is introduced and studied. This model is an appropriately modified version of an experimentally validated model for flour beetle populations growing in a constant volume of flour, in which cannibalism rates are assumed inversely proportional to flour volume. This modeling assumption has been confirmed by laboratory experiments. Theorems implying the existence and stability of periodic solutions of the periodically forced model are proved. The time averages of periodic solutions of the forced model are compared with the equilibrium levels of the unforced model (with the same average flour volume). Parameter constraints are determined for which the average population numbers in the periodic environment are greater than (or less than) the equilibrium population numbers in the associated constant environment. Sample parameter estimates taken from the literature show that these constraints are fulfilled. These theoretical results provide an explanation for the experimentally observed increase in flour beetle numbers as a result of periodically fluctuating flour volumes. More generally, these integrated theoretical and experimental results provide the first convincing example illustrating the possibility of increased population numbers in a periodically fluctuating environment.

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Shandelle M. Henson
    • 1
  • J. M. Cushing
    • 1
  1. 1.Department of Mathematics, Building No. 89, Interdisciplinary Program on Applied Mathematics, University of Arizona, Tucson, AZ 85721, USAUS